Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 251, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 31, 2008, 11:55 AM CDT for Dubuque County, Jackson County, Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2008, 11:55 AM CDT (16:55 UTC)
- Expired
- Jul 31, 2008, 1:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Dubuque County, IA, Jackson County, IA, Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 7:18 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:05 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 31, 10:05 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1005 AM CDT THU JUL 31 2008 .UPDATE... FOG HAS LIFTED ACROSS THE SOUTHERN THIRD OF THE CWFA. MINNESOTA BOW ECHO IS WEAKENING BUT CONTINUES TO RACE SOUTHEAST TOWARD THE CWFA. ...08... /PREVIOUS DISCUSSION/ .UPDATE... FOG HAS LIFTED OVER ALL BUT THE SOUTHERN THIRD OF THE CWFA. BOW ECHO MCS ACROSS MINNESOTA TO AFFECT THE AREA LATE THIS MORNING. ...08... /PREVIOUS DISCUSSION/ .UPDATE... DENSE FOG HAS EXPANDED A LITTLE FARTHER NORTH THIS MORNING THAN IT WAS EARLIER EXPECTED TO DO. HAVE EXPANDED DENSE FOG ADVISORY TO AREAS WHERE THE DENSE FOG HAS BEEN REPORTED AND/OR HAS DEVELOPED ON THE OBSERVATIONS. WHERE THE ADVISORY IS NOT IN EFFECT...EXPECT THAT THERE IS AT LEAST PATCHY DENSE FOG IN LOW LYING AREAS. THERE IS A SIGNIFICANT BOW ECHO DROPPING SOUTHEAST ALONG A WARM FRONT DRAPED FROM EASTERN SOUTH DAKOTA...ACROSS SOUTHERN MINNESOTA INTO NORTHERN IOWA AND TO ALONG THE ILLINOIS/WISCONSIN BORDER. IT IS CURRENTLY MOVING INTO SOUTH CENTRAL MINNESOTA. AT ITS CURRENT RATE OF MOVEMENT...THIS STORM WILL BE INTO THE FORECAST AREA AROUND MID MORNING. WE WILL BE WATCHING THIS VERY CAREFULLY...AS THIS STORM HAS BEEN PRODUCING WIDESPREAD DAMAGING WINDS. HAVE UPDATED THE FORECAST FOR THE FASTER MOVEMENT...BUT MAY NEED TO UPDATE AGAIN FOR ANY LATER WATCH ISSUANCES. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Jul 31, 10:11 AM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1011 AM CDT THU JUL 31 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1011 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT TODAY THERE IS A SLIGHT RISK OF SEVERE STORMS NORTH OF INTERSTATE 80...MAINLY DURING THE LATE AFTERNOON THROUGH TONIGHT. LATE THIS AFTERNOON THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA FROM THE NORTHWEST...BRINGING A RISK OF LARGE HAIL AND DAMAGING WINDS. THEN LATE THIS EVENING AND OVERNIGHT MORE THUNDERSTORMS ARE EXPECTED. THE MAIN RISK WITH THESE STORMS IS FOR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM INDEPENDENCE IOWA TO MACOMB ILLINOIS. THE GREATEST THREAT WILL BE DURING THE AFTERNOON HOURS...WHEN THUNDERSTORMS IN THIS AREA MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THROUGHOUT THE DAY. THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT...AND AGAIN MONDAY NIGHT THROUGH WEDNESDAY ACROSS ESPECIALLY THE NORTHERN HALF OF THE OUTLOOK AREA. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. HEAT AND HUMIDITY WILL BUILD ACROSS THE AREA SATURDAY THROUGH MONDAY. HEAT INDEX VALUES MAY EXCEED 100 SUNDAY AND MONDAY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN LATER THIS EVENING AND OVERNIGHT...MAINLY FOR AREAS NORTH OF INTERSTATE 80.
In the hours before
Special weather statement, Jul 31, 6:02 AM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 602 AM CDT THU JUL 31 2008 IAZ051>053-063>068-ILZ009-015>018-311315- BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA... MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND... KEWANEE...PRINCETON...HENNEPIN 602 AM CDT THU JUL 31 2008 ...AREAS OF DENSE FOG... A VERY MOIST AIRMASS AND CLEAR SKIES HAVE ALLOWED FOG TO DEVELOP ACROSS THE REGION THIS MORNING. IN SOME LOCATIONS...THE FOG HAS BECOME DENSE...WITH VISIBILITIES REDUCED TO A QUARTER MILE AT TIMES. THE FOG IS MOST LIKELY TO BE DENSE NEAR RIVER VALLEYS AND OTHER LOW LYING AREAS. THE FOG WILL BEGIN TO IMPROVE BY MID MORNING...AND IS EXPECTED TO DISSIPATE BY 11 AM. THESE REDUCED VISIBILITIES WILL CREATE HAZARDOUS DRIVING CONDITIONS FOR THE MORNING COMMUTE. MOTORISTS SHOULD REMAIN ALERT FOR SUDDEN CHANGES IN VISIBILITY. WHEN ENCOUNTERING DENSE FOG...SLOW DOWN AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.
Special weather statement, Jul 31, 9:23 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 923 AM CDT THU JUL 31 2008 IAZ040>042-051>054-063>066-ILZ001-002-007-009-311630- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...GALENA...FREEPORT... MOUNT CARROLL...STERLING...ROCK FALLS 923 AM CDT THU JUL 31 2008 ...STRONG THUNDERSTORMS APPROACHING... A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO THE HIGHWAY 20 CORRIDOR BETWEEN 10:30 AND 11 AM. HEAVY RAIN...SMALL HAIL...AND WINDS GUSTING TO 50 MPH WILL BE SEEN WITH THESE STORMS. THE STORMS ARE EXPECTED TO CONTINUE MOVING SOUTHEAST AND SHOULD REACH THE HIGHWAY 30 CORRIDOR BETWEEN 11 AM AND NOON.
Special weather statement, Jul 31, 11:27 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1127 AM CDT THU JUL 31 2008 IAZ041-042-053-054-ILZ001-002-007-311730- CARROLL IL-DELAWARE IA-DUBUQUE IA-JACKSON IA-JO DAVIESS IL-JONES IA- STEPHENSON IL- 1127 AM CDT THU JUL 31 2008 ...STRONG THUNDERSTORMS... A LINE OF STRONG THUNDERSTORMS WILL MOVE ALONG AND JUST SOUTH OF THE HIGHWAY 20 CORRIDOR THROUGH 1 PM. HEAVY RAIN...SMALL HAIL...AND WINDS GUSTING TO 50 MPH WILL BE SEEN WITH THESE STORMS.
Local storm report, Jul 31, 11:43 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 5 N DUBUQUE 42.58N 90.70W
07/31/2008 E0.25 INCH DUBUQUE IA TRAINED SPOTTER
PEA-SIZED HAIL. HEAVY RAIN. WIND ESTIMATED TO BE 40 TO 50
MPH BLOWING THE RAIN SIDEWAYS.
&&
14The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:24 AM CDT | Dense Fog Advisory | DVN | Buchanan, Cedar, Clinton, Delaware, Des Moines, Henry and 10 more | 7 hr |
| Jul 31, 12:34 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.